Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 180, NWS St. Louis, MO

July 16, 2009Franklin County, Jefferson County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2009, 5:06 PM CDT for Franklin County, Jefferson County, Washington County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2009, 5:06 PM CDT (22:06 UTC)
Expired
Jul 16, 2009, 5:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Franklin County, MO, Jefferson County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 53 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:25 PM CDTTSTM WND DMGRichwoods, MOLARGE TREES REPORTED BLOWN DOWN NEAR RICHWOODS. AT THE INTERSECTION OF HIGHWAY A AND INDIAN CREEK ROAD.
Jul 16, 5:30 PM CDTHAIL 1.752 Nne Richwoods, MOMANY HAILSTONES IN EXCESS OF 1 INCH...LARGEST 1.75 INCH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-112 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 162206
SVRLSX
MOC071-099-221-162245-
/O.NEW.KLSX.SV.W.0180.090716T2206Z-090716T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT THU JUL 16 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  WEST CENTRAL JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 545 PM CDT

* AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF RICHWOODS...OR 9 MILES NORTHEAST OF ANTHONIES MILL...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HILLSBORO...
  DE SOTO...
  RICHWOODS...
  FLETCHER...
  GRUBVILLE...
  OERMANN...
  MORSE MILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3834 9058 3810 9054 3812 9104 3824 9104
TIME...MOT...LOC 2206Z 264DEG 16KT 3819 9097

$$

MILLER
2 follow-up statements
000 
WWUS53 KLSX 162225
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT THU JUL 16 2009

MOC071-099-221-162245-
/O.CON.KLSX.SV.W.0180.000000T0000Z-090716T2245Z/
WASHINGTON MO-JEFFERSON MO-FRANKLIN MO-
525 PM CDT THU JUL 16 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN FRANKLIN...WESTERN JEFFERSON AND NORTHERN WASHINGTON
COUNTIES...

AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR RICHWOODS...OR 12 MILES SOUTHEAST OF ST. CLAIR...MOVING EAST AT
20 MPH.

LOCATIONS IMPACTED INCLUDE...
HILLSBORO...DE SOTO...RICHWOODS...FLETCHER AND MORSE MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3812 9091 3823 9090 3834 9058 3810 9054
TIME...MOT...LOC 2225Z 264DEG 16KT 3820 9086

$$

MILLER
000 
WWUS53 KLSX 162241
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
541 PM CDT THU JUL 16 2009

MOC071-099-221-162251-
/O.EXP.KLSX.SV.W.0180.000000T0000Z-090716T2245Z/
WASHINGTON MO-JEFFERSON MO-FRANKLIN MO-
541 PM CDT THU JUL 16 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN...
WESTERN JEFFERSON AND NORTHERN WASHINGTON COUNTIES WILL EXPIRE AT 545
PM CDT...

THE SEVERE THUNDERSTORM WARNING WILL LIKELY BE REISSUED.

LAT...LON 3812 9091 3823 9090 3834 9058 3810 9054
TIME...MOT...LOC 2241Z 264DEG 16KT 3821 9077

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:23 PM CDT, 43 minutes earlier.

Area forecast discussion, Jul 16, 4:23 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT THU JUL 16 2009

.DISCUSSION...
/420 PM CDT THU JUL 16 2009/
THURSDAY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS SW MO. ALTHOUGH THE BEST INSTABILITY IS LOCATED
FARTHER TO THE SW...SOME OF THESE THUNDERSTORMS WILL AFFECT THE SW
PORTION OF THE CWA LATE THIS AFTN. THERE IS A CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A COLD FRONT
MOVES SE THROUGH THE REGION.

FRIDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH DEPICT A SIMILAR LARGE
SCALE PATTERN DEVELOPING WITH A TROF DEEPENING OVER
THE ERN CONUS AND A RIDGE BUILDING OVER THE WRN CONUS...PLACING THE
BISTATE REGION UNDER NW FLOW ALOFT. THIS WILL LEAD TO COOLER THAN
NORMAL TEMPERATURES FOR THE NEXT FEW DAYS UNTIL THE RIDGE EXPANDS
EAST. MODEL GUIDANCE CONTINUES TO ADVERTISE H85 TEMPERATURES OF 8 TO
12 DEG C FOR THIS PERIOD...QUITE COOLER THAN THE AVERAGE JULY VALUE
OF 18 TO 20 DEG C IN THIS PART OF THE COUNTRY. THE NAM IN PARTICULAR
SHOWS VERY COOL TEMPERATURES /4 DEG C OVER CENTRAL IL ON SATURDAY
MORNING/ HOWEVER NOT YET CONVINCED THAT THESE VALUES ARE REALISTIC.
OVERALL TREND IS FOR COOLER TEMPERATURES FRIDAY THROUGH SUNDAY WITH
A WARMING TREND THEREAFTER. THE TEMPERATURE FORECAST FOR THIS PERIOD
IS TRICKY WITH SEVERAL MODELS ADVERTISING DAYTIME HIGHS THAT ARE
NEAR OR BELOW RECORD LOW MAX TEMPERATURES ON SATURDAY. WITH NO
PRECIP AND PLENTY OF JULY SUN...THE WARMER SIDE OF GUIDANCE SEEMS
MORE REASONABLE ATTM. GRIDS HAVE THESE TRENDS WELL IN HAND AND ONLY
MINOR CHANGES WERE MADE. DOWNWARD ADJUSTMENTS WOULD BE NEEDED IF
SUBSTANTIAL CLOUD COVER DEVELOPS FARTHER W OR IF THE RIDGE IS SLOW
TO EXPAND EWD. THE ECMWF BRINGS A SHORTWAVE TROF THROUGH ON TUESDAY
NIGHT AND WEDNESDAY WHICH COULD PROVIDE FORCING FOR SHOWERS AND
THUNDERSTORMS. OPTED TO LET CURRENT SCHC POPS RIDE SINCE THIS EVENT
IS STILL 5 DAYS OUT AND PRONE TO THE USUAL MODEL DISAGREEMENTS
ASSOCIATED WITH SHORTWAVE TROFS EMBEDDED IN NW FLOW.

KANOFSKY

&&

.AVIATION...
/1223 PM CDT THU JUL 16 2009/

FOR THE 18Z TAFS...
FRONT CURRENTLY EXTENDING FROM ERN IA THRU FAR NWRN MO INTO ERN KS
WILL MOVE SEWD ACROSS THE AREA...REACHING KUIN/KCOU LATE THIS
AFTERNOON AND KSTL/KSUS BY MID EVENING. SCT SHRA/ISOLD TSRA ARE
EXPECTED AHEAD OF THE FRONT...SO HAVE LEFT VCSH WITH A CB REMARK
TO ACCOUNT FOR THIS. WINDS WILL BE MAINLY LGT/VRB AHEAD OF THE
FRONT...BUT THEN NWLY AFTER FROPA. EXPECT MAINLY VFR CONDITIONS
OUTSIDE OF SHRA/TSRA WITH SKIES BECOMING SCT/SKC AFT 10Z TONIGHT.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 16, 4:11 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
411 PM CDT THU JUL 16 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
411 PM CDT THU JUL 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES
SOUTHEASTWARD THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:46 PM CDTSevere Thunderstorm WarningLSXJefferson32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.